On the tear gas being used in Tahrir

A lecturer in neurology at Ain Shams University, Ramez Reda Moustafa, issued the following statement via Twitter:

To the doctors in the field (tahrir and elsewhere), my experience with the gas used by the police: It causes extra-pyramidal symptoms (involuntary jerks in extremities and trunk mimicking a convulsive seizure, occulo-gyric crisis, etc.) and little respiratory distress. The jerking is relieved by low-dose (3-5mg) diluted diazepam given slowly IV.

The type of gas used is still uncertain but it is certainly very acidic and is not the regular tear gas used in January. Please try to capture as many videos as possible of the symptoms for documentation (and eventually legal action).

There is mounting indication that it might be CR gas as opposed to normal tear gas which is CS gas:

CR gas is a lachrymatory agent (LA) exerting its effects through activation of the TRPA1 channel. Its effects are approximately 6 to 10 times more powerful than those of CS gas. CR causes intense skin irritation, particularly around moist areas, blepharospasm causing temporary blindness, coughing and gasping for breath, and panic. It is capable of causing immediate incapacitation. It is a suspected carcinogen. It is toxic, but less so than CS gas, by ingestion and exposure. However, it can be lethal in large quantities. In a poorly ventilated space, an individual may inhale a lethal dose within minutes. Death is caused by asphyxiation and pulmonary edema.

The effect of CR is long-term and persistent. CR can persist on surfaces, especially porous ones, for up to 60 days.

. . .

In the late 1980s, CR was used in the townships in South Africa. It caused some fatalities, particularly among children.

Republican groups in northern Ireland have alleged that British Army and Royal Ulster Constabulary units used CR gas against Republican prisoners.

Because of its alleged carcinogenic properties, the United States does not utilize CR for riot control. The U.S. military classification for this chemical agent is combat class chemical weapon causing serious side effects for humans.

If anyone can confirm this, it would be most useful. I've breathed in a fair amount of the stuff myself and I feel it lingering in the back of my throat. People in Tahrir, though, are permanently in it.


Issandr El Amrani

Issandr El Amrani is a Cairo-based writer and consultant. His reporting and commentary on the Middle East and North Africa has appeared in The Economist, London Review of Books, Financial Times, The National, The Guardian, Time and other publications. He also publishes one of the longest-running blog in the region, www.arabist.net.